Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 522, NWS Blacksburg, VA

September 1, 20115 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 1, 2011, 3:47 PM EDT for 5 counties in Virginia. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2011, 3:47 PM EDT (19:47 UTC)
Expired
Sep 1, 2011, 4:30 PM EDT
In force
43 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Amherst County, VA, Appomattox County, VA, Bedford County, VA, Campbell County, VA, City of Lynchburg, VA

The radar

The Roanoke radar (KFCX), 111 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 3:55 PM EDTTSTM WND DMG2 Ne Naola, VAA TREE WAS BLOWN DOWN AND WAS BLOCKING HIGHWAY 130.
Sep 1, 3:55 PM EDTTSTM WND DMG3 S Pleasant View, VAA TREE WAS BLOWN DOWN AND WAS BLOCKING WAGON TRAIL ROAD.
Sep 1, 4:05 PM EDTTSTM WND DMGE Boonsboro, VALYNCHBURG CITY POLICE REPORTED A TREE BLOWN DOWN ON THE NORTH END OF TOWN.
Sep 1, 4:05 PM EDTHAIL 0.882 Se Big Island, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 7.8 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2011-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2011-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
823 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

304 
WUUS51 KRNK 011947
SVRRNK
VAC009-011-019-031-680-012030-
/O.NEW.KRNK.SV.W.0522.110901T1947Z-110901T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT THU SEP 1 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CITY OF LYNCHBURG IN CENTRAL VIRGINIA
  NORTHERN CAMPBELL COUNTY IN CENTRAL VIRGINIA
  NORTHEASTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA
  WESTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA
  AMHERST COUNTY IN CENTRAL VIRGINIA

* UNTIL 430 PM EDT.

* AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR PLEASANT VIEW...OR 6 MILES
  SOUTHWEST OF FORKS OF BUFFALO...AND MOVING SOUTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PLEASANT VIEW...
  NAOLA...
  ELON...
  LYNCHBURG CITY...
  MADISON HEIGHTS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3740 7893 3730 7934 3763 7940 3768 7934
      3771 7920
TIME...MOT...LOC 1947Z 344DEG 23KT 3759 7925

$$

16
2 follow-up statements
882 
WWUS51 KRNK 012008
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT THU SEP 1 2011

VAC009-011-019-031-680-012030-
/O.CON.KRNK.SV.W.0522.000000T0000Z-110901T2030Z/
CITY OF LYNCHBURG VA-CAMPBELL VA-BEDFORD VA-APPOMATTOX VA-AMHERST VA-
408 PM EDT THU SEP 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR THE CITY OF LYNCHBURG... NORTHERN CAMPBELL...NORTHEASTERN
BEDFORD...WESTERN APPOMATTOX AND SOUTHERN AMHERST COUNTIES...

AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR COLEMAN FALLS...OR
NEAR BIG ISLAND...MOVING SOUTH AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  BOONSBORO...
  FOREST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3760 7910 3740 7893 3730 7934 3756 7939
TIME...MOT...LOC 2008Z 022DEG 34KT 3743 7933

$$

16
094 
WWUS51 KRNK 012030
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 PM EDT THU SEP 1 2011

VAC009-011-019-031-680-012039-
/O.EXP.KRNK.SV.W.0522.000000T0000Z-110901T2030Z/
CITY OF LYNCHBURG VA-CAMPBELL VA-BEDFORD VA-APPOMATTOX VA-AMHERST VA-
430 PM EDT THU SEP 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF 
LYNCHBURG...NORTHERN CAMPBELL...WESTERN APPOMATTOX AND SOUTHERN 
AMHERST COUNTIES EXPIRES AT 430 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3760 7910 3740 7893 3730 7934 3756 7939
TIME...MOT...LOC 2029Z 022DEG 34KT 3724 7942

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:12 PM EDT, 35 minutes earlier.

Area forecast discussion, Sep 1, 3:12 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
312 PM EDT THU SEP 1 2011

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ACROSS THE MID ATLANTIC STATES INTO
FRIDAY. THE HIGH WILL MOVE OFFSHORE THIS WEEKEND AND A COLD FRONT
WILL APPROACH LATE SUNDAY...MOVING THROUGH THE AREA ON MONDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 300 PM EDT THURSDAY...

TAIL END OF VORT SPOKE COMBINED WITH HIGHER THETA-E BUILDING ACROSS
THE BLUE RIDGE AND HIGHLANDS HAS ENHANCED THUNDERSTORM DEVELOPMENT
THIS AFTN NORTH OF I-64. S/W ENERGY WILL BE MOVING EAST-SE THRU THE
EVENING SO SHOULD SEE BEST THREAT OF CONVECTION OCCURRING NORTH OF A
LINE FROM ROANOKE TO LYH. SO WILL ONLY HAVE LOW CHANCE POPS HERE
WITH ISOLATED POPS OVER THE FAR WEST UNDER HIGHER THETA-E INTO THE
EVENING.

THE 12Z NAM KEEPS THE THREAT OF STORMS GOING INTO OVERNIGHT ACROSS
THE EAST BUT WILL LEAN AWAY FROM THIS SOME WITH BLEND OF GFS. WILL
KEEP ISOLATED SHRA THREAT OUT THAT WAY INTO MORNING.

FRIDAY...INCREASING HUMIDITY AND INSTABILITY BUT WILL SEE HIGHER
HEIGHTS. A TURN MORE TO A NW-N FLOW ALOFT ALONG WITH THE WARM
FRONTAL BOUNDARY SAGGING SWD INTO PA OCCURS.

SHOULD SEE SOME CONVECTION TOMORROW ALONG AND EITHER SIDE OF THE
BLUE RIDGE. HARD TO PINPOINT ANY ONE AREA THAT HAS BEST CHANCE...AS
MAIN LIFT WILL BE EAST...SO ALL IN ALL JUST ISOLATED CONVECTION AT
BEST...WITH MAYBE LOW CHANCE ACROSS THE HIGHER TERRAIN NORTH OF ROA.

AFTER THE HEAT TODAY...TOMORROWS TEMPS SHOULD BE SIMILAR WITH
INCREASED HUMIDITY. LOOKING AT HIGHS IN THE MID TO UPPER 80S MOST
LOCATIONS WITH AROUND 90 IN THE SOUTHSIDE OF VA INTO NW NC PIEDMONT.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 300 PM THURSDAY...

AN OCCLUDED RIDGE OF HIGH PRESSURE WILL TRACK EAST FROM THE SOUTHERN
OHIO/TENNESSEE VALLEY FRIDAY NIGHT TO OFF THE SOUTHEAST COAST SUNDAY
NIGHT. WHILE THIS RIDGE IS IN OUR REGION...TEMPERATURES WILL RUN
ABOUT 10F ABOVE NORMAL WITH AFTERNOON RECORDS BEING THREATEN AT
BLUEFIELD AND BLACKSBURG. SATURDAY SHOULD BE THE WARMEST DAY...BUT
SUNDAY COULD BE EQUALLY OR WARMER DEPENDING ON THE SPEED OF A COLD
FRONT IN THE OHIO VALLEY. OVERNIGHT TEMPERATURES WILL ALSO BECOME
MUGGIER EACH NIGHT.

WITH RIDGING IN THE REGION...RAIN CHANCES WILL BE LIMITED TO
DIURNAL/OROGRAPHICAL AFTERNOON AND EVENING SHOWERS SATURDAY. MODELS
ARE SHOWING THAT THE SURFACE RIDGE COULD EXIT THE AREA SATURDAY
WITH A LINE OF CONVERGENCE ALONG THE BLUE RIDGE. THIS MAY BRING MORE
AREAL COVERAGE OF SCATTERED SHOWERS TO RNK INTERIOR COUNTIES. WITH
STRONG RIDGING ALOFT...THESE STORMS SHOULD BE SHORT-LIVED. RIDGING
LOOSES ITS INFLUENCE ON THE AREA BEGINNING SUNDAY AFTERNOON. THIS
WILL ALLOW A BETTER CHANCE FOR PRE-FRONTAL SHOWERS TO FORM OVER THE
AREA.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 300 PM EDT THURSDAY...

MODELS ARE STILL IN AGREEMENT WITH A COLD FRONTAL PASSAGE ON MONDAY.
WITH CONFIDENCE INCREASING...HAVE RAISED POPS TO 60 PERCENT. MODELS
ARE NOT IN AGREEMENT WITH TRACK AND TIMING OF THE TROPICAL
DISTURBANCE IN THE GULF. YESTERDAY...SOME MODELS WERE TRACKING THE
DISTURBANCE OVER THE SOUTHEASTERN USA AND INTERACTING WITH THE COLD
FRONT TO PRODUCE A SIGNIFICANT RAIN EVENT. NOT THE CASE TODAY. MOST
MODELS KEEP THE PARENT SYSTEM IN THE GULF EARLY NEXT WEEK AND EJECT
A SHORT WAVE WITH TROPICAL MOISTURE INTO SOUTHEASTERN USA. EVEN WITH
THIS SCENARIO...TIMING IS DIFFERENT WITH THE EJECTED WAVE. IF THE
SLOWER ECMWF VERIFIES...THE HIGHER RAINFALL AMOUNTS WILL REMAIN ACROSS
GA/SC. IF THE GFS IS CORRECT...HIGHER AMOUNTS WILL BE IN NC/SC. THE
SLOWER THE FRONT...THE FARTHER NORTH THE HIGHER RAINFALL AMOUNTS
WILL EXTEND. ONCE THE FRONT PASSES TO THE EAST...COOLER DRIER AIR
WILL FILTER INTO THE REGION FOR THE REMAINDER OF THE WEEK.

WITH A GOOD CHANCE OF RAIN ON MONDAY...HAVE LOWERED TEMPERATURES
INTO THE 70S TO LOWER 80S. THESE COOL TEMPERATURES WILL LIKELY HANG
AROUND WHEN PRECIPITATION EXITS MONDAY NIGHT. TEMPERATURES TUESDAY
COULD BE 10F BELOW NORMAL...THEN MODERATE TO NORMAL TOWARDS THE END
OF THE WEEK.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
AS OF 130 PM EDT THURSDAY...

CONFIDENCE LOW THAT ANY TAF SITE SEES THUNDER...BUT WILL BE CLOSE
AT LWB. WILL HAVE CB AT LWB THIS AFTN/EARLY EVENING ALONG WITH
ROA/LYH...BUT APPEARS THUNDERSTORMS WILL STAY ON A LINE FROM EKN-CHO.

THE CONVECTION WEAKENS THIS EVENING AND WITH INCREASING HUMIDITY
THE THREAT OF FOG WILL BE THERE...ESPECIALLY AT LWB/BCB/LYH. WILL
GO WITH MVFR FOR LYH LATE TONIGHT WHILE DROPPING LWB/BCB TO IFR.

THERE WILL BE A LITTLE BETTER CHANCE FOR SUB VFR CONDITIONS IN
SHOWERS OR TSTMS FRIDAY AFTERNOON...MAINLY OVER THE MOUNTAINS. A
BETTER COVERAGE OF AFTERNOON OR EVENING SHOWERS AND THUNDERSTORMS
IS EXPECTED SATURDAY AND SUNDAY AS A COLD FRONT SLOWLY APPROACHES
FROM THE WEST. SHOWERS AND STORMS ALONG WITH MVFR/IFR CONDITIONS
MAY THEN CONTINUE INTO SUNDAY NIGHT AND MONDAY WITH THE FRONT
SLOWLY SLIDING THROUGH THE AREA.

THE FRONT WILL BE EXITING MONDAY WITH DRIER AIR ARRIVING SO EXPECT
VFR CONDITIONS POST-FRONTAL MON AFTN-TUE.
&&

.HYDROLOGY...
AS OF 135 PM THURSDAY...

U.S. DROUGHT MONITOR SHOWS EXPANSION OF MODERATE DROUGHT (D1
CATEGORY) ACROSS MOST OF THE NEW RIVER VALLEY IN VA AND WV.

&&

.CLIMATE...
AS OF 135 PM THURSDAY...

A PUBLIC INFORMATION STATEMENT WAS SENT OUT REGARDING SUMMER 2011 AND
AUGUST RECORDS AND IS POSTED ON OUR WEB SITE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ/WP
NEAR TERM...WP
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JJ/WP
HYDROLOGY...
CLIMATE...
Hazardous weather outlook, Sep 1, 4:27 AM EDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 AM EDT THU SEP 1 2011

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-020830-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
427 AM EDT THU SEP 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 1, 3:09 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT THU SEP 1 2011

VAZ035-046-047-012000-
AMHERST VA-APPOMATTOX VA-BUCKINGHAM VA-
309 PM EDT THU SEP 1 2011

...A STRONG THUNDERSTORM WILL AFFECT AMHERST...APPOMATTOX AND
BUCKINGHAM COUNTIES...

AT 305 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTH OF
CLIFFORD...MOVING SOUTHEAST AT 35 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM IS ALREADY VERY STRONG. IF IT INTENSIFIES MUCH FURTHER...
A SEVERE THUNDERSTORM WARNING MAY BE REQUIRED.

THIS STORM WILL BE NEAR LOWESVILLE AROUND 315 PM...CLIFFORD AROUND
325 PM...NEW GLASGOW AROUND 330 PM...WINGINA AROUND 340 PM AND
RIVERVILLE AROUND 345 PM.

LAT...LON 3757 7858 3742 7901 3743 7904 3742 7905
      3780 7918 3781 7916 3777 7906 3771 7905
      3770 7898 3755 7889 3754 7883 3760 7884
      3761 7882 3763 7883 3764 7881 3764 7872
      3768 7871

16
Special weather statement, Sep 1, 3:13 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT THU SEP 1 2011

VAZ020-024-035-012000-
AMHERST VA-BATH VA-ROCKBRIDGE VA-
313 PM EDT THU SEP 1 2011

...A STRONG THUNDERSTORM WILL AFFECT AMHERST...BATH AND ROCKBRIDGE
COUNTIES...

AT 309 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER GOSHEN...
MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR ROCKBRIDGE BATHS AROUND 330 PM...BROWNSBURG
AROUND 335 PM...FAIRFIELD AROUND 340 PM...LEXINGTON CITY AROUND 345
PM...CORNWALL AROUND 355 PM AND BUENA VISTA CITY AROUND 400 PM.

LAT...LON 3786 7914 3782 7916 3781 7913 3780 7913
      3769 7935 3801 7977 3806 7948

16
Special weather statement, Sep 1, 3:28 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT THU SEP 1 2011

VAZ023-034-012000-
BEDFORD VA-BOTETOURT VA-
328 PM EDT THU SEP 1 2011

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD AND BOTETOURT
COUNTIES...

AT 326 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF MONTVALE...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR BLUE RIDGE AROUND 335 PM...MONTVALE AROUND
340 PM...THAXTON AROUND 350 PM...STEWARTSVILLE AROUND 355 PM AND
D-DAY MEMORIAL AROUND 400 PM.

LAT...LON 3732 7950 3723 7978 3723 7980 3751 7990
      3757 7978

16
Special weather statement, Sep 1, 3:45 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT THU SEP 1 2011

VAZ024-034-035-045-046-012030-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-CAMPBELL VA-ROCKBRIDGE VA-
345 PM EDT THU SEP 1 2011

...STRONG THUNDERSTORMS WILL AFFECT AMHERST...APPOMATTOX...BEDFORD...
CAMPBELL AND ROCKBRIDGE COUNTIES...

AT 343 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
COLLIERSTOWN TO 4 MILES NORTHWEST OF BENT CREEK...MOVING SOUTH AT 30
MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR RIVERVILLE...PLEASANT VIEW...AMHERST...AND
BENT CREEK AROUND 350 PM...GLASGOW...AND FALCONERVILLE AROUND 355
PM...NATURAL BRIDGE...AND SNOWDEN AROUND 400 PM...NAOLA AND AND ELON
AROUND 405 PM.

LAT...LON 3778 7906 3772 7906 3770 7898 3756 7890
      3754 7885 3755 7882 3753 7880 3724 7872
      3748 7956 3749 7956 3753 7950 3758 7958
      3764 7960 3780 7964 3786 7962 3788 7965
      3793 7961

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 3:09 PM EDTSpecial Weather StatementRNKNelson51 min
Sep 1, 3:13 PM EDTSpecial Weather StatementRNKRockbridge, City of Buena Vista, City of Lexington47 min
Sep 1, 3:28 PM EDTSpecial Weather StatementRNKBedford32 min
Sep 1, 3:45 PM EDTSpecial Weather StatementRNKAmherst, Appomattox, Rockbridge, City of Buena Vista, City of Lexington, City of Lynchburg45 min
Sep 1, 4:10 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Pittsylvania50 min
Sep 1, 4:21 PM EDTSpecial Weather StatementRNKFranklin, City of Roanoke24 min
Sep 1, 4:41 PM EDTSevere Thunderstorm WarningRNKFranklin, Pittsylvania, Roanoke64 min
Sep 1, 5:36 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville39 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.